Texas, 2014

Flash Flooding and Hail in Texas, May 12 to 13, 2014

May 12 to 13, 2014 · NWS EWX · 6 events in 5 counties and zones

The combination of rich Gulf moisture, an upper level low pressure system, and a strong, slow moving Pacific cold front came together to produce a line of showers and thunderstorms that moved across South Central Texas on the evening of May 12 and the early morning of May 13. Some of these storms produced flash flooding along with damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The combination of rich Gulf moisture, an upper level low pressure system, and a strong, slow moving Pacific cold front came together to produce a line of showers and thunderstorms that moved across South Central Texas on the evening of May 12 and the early morning of May 13. Some of these storms produced flash flooding along with damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 12, 5:37 PM CST, 41 minutes earlier.

Area forecast discussion, May 12, 5:37 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT MON MAY 12 2014

.AVIATION...
SQUALL LINE PROGRESSING SLOWLY SEWD THROUGH THE HILL COUNTRY THIS
EVENING AND SHOULD BE NEAR KSAT AND KAUS LATER THIS EVENING. HAVE
NEEDED TO BACK OFF ON THE ARRIVAL TIMES...AS LINE PROGRESSION HAS
SLOWED TO AROUND 10 KNOTS. THUNDERSTORMS WILL BRING LOWERED VIS
FOR A FEW HOURS LATER THIS EVENING...WITH BRIEFLY GUSTY WINDS.
THUNDERSTORMS WILL TAPER OFF AFTER DAYTIME HEATING IS OVER...BUT
GENERAL RA- WILL CONTINUE THROUGH THE REST OF THE NIGHT. SOME RAIN
MAY CONTINUE INTO THE MORNING HOURS...BUT THE DAY WILL GENERALLY
BE CLOUDY WITH MVFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT MON MAY 12 2014/

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
LATEST VISIBLE SATELLITE IMAGERY ARE SHOWING SEVERAL GRAVITY
WAVES MOVING ALONG THE I-35 CORRIDOR WITH SOME STORMS DEVELOPING
AHEAD OF THEM (OVER THE WARM SECTOR). ALSO...REGIONAL RADARS ARE
DEPICTING A LINE OF STRONG TO SEVERE STORMS ALONG A STRONG COLD
FRONT THAT EXTENDS FROM SOUTHERN OKC TO THE HILL COUNTRY. THIS
FRONT IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND AFFECT MOST
OF SOUTH CENTRAL TEXAS. THE SEVERE THREAT ACROSS THE AREA WILL
BEGIN WITHIN THE NEXT FEW HOURS ACROSS THE EDWARDS PLATEAU AND
HILL COUNTRY AND LATER THIS EVENING ALONG THE I-35 CORRIDOR.
ORGANIZED AND STRONGER STORMS COULD PRODUCE LARGE HAIL UP TO 2
INCHES AND DAMAGING WINDS GREATER THAN 60 MPH. AS THE EVENING
PROGRESSES...THE FRONT IS EXPECTED TO SLOW DOWN A BIT...WHICH WILL
HELP STORMS TO TRAIN AND PRODUCE HEAVY RAINS IN A SHORT PERIOD OF TIME.
AREAWIDE...WE ARE EXPECTING 2 TO 4 INCHES OF RAINFALL FOR THIS
EVENT WITH ISOLATED SPOTS RECEIVING FROM 5 TO 7 INCHES. IT IS
HARD TO DETERMINE WHERE THOSE ISOLATED 5 TO 7 INCHES OF RAINFALL
ARE GOING TO FALL...HOWEVER...MORE THAN HALF OF THE HIRES
SOLUTIONS...WPC QPF DAY 1 FORECAST AND THE WEST GULF RIVER
FORECAST CENTER 24HRS PRECIPITATION FORECAST...ARE ALL IN GOOD
AGREEMENT WITH HIGHEST RAINFALL AMOUNTS ALONG AND EAST OF
INTERSTATE 35 INCLUDING BOTH AUSTIN AND SAN ANTONIO METRO AREAS.
WITH THE EXPECTED HIGH RAIN RATES AND POSSIBLY HEAVY RAINS OF 1 TO
2 INCHES IN FEW HOURS THIS EVENING/OVERNIGHT PERIOD...A FLASH FLOOD
WATCH IS IN EFFECT FROM 7 PM THIS EVENING THROUGH NOON TUESDAY.

THE COLD FRONT AND HEAVY RAINS WILL PERSIST THROUGH TUESDAY MAINLY
ACROSS THE SOUTHEASTERN COUNTIES WITH CLEARING EXPECTED FROM
NORTHWEST TO SOUTHEAST LATE TUESDAY.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND EXPECT PLEASANT
WEATHER WITH MILD DAYS AND COOL NIGHTS. A WARMING TREND BEGIN OVER
THE WEEKEND WITH HIGHS BACK IN THE UPPER 80S AND LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  67  55  72  50 / 100  50  40  -    0
AUSTIN BERGSTROM INTL AIRPORT  60  67  50  72  44 / 100  60  40  10   0
NEW BRAUNFELS MUNI AIRPORT     62  70  52  74  48 / 100  60  40  10   0
BURNET MUNI AIRPORT            58  63  52  72  48 / 100  50  40  -    0
DEL RIO INTL AIRPORT           67  70  55  77  54 /  80  30  20  -    0
GEORGETOWN MUNI AIRPORT        59  64  52  71  48 / 100  50  40  -    0
HONDO MUNI AIRPORT             66  73  54  78  49 /  80  60  20  -    0
SAN MARCOS MUNI AIRPORT        62  68  52  72  47 / 100  60  40  10   0
LA GRANGE - FAYETTE REGIONAL   68  72  56  72  50 /  80  80  40  20   0
SAN ANTONIO INTL AIRPORT       66  69  56  74  52 / 100  60  30  10   0
STINSON MUNI AIRPORT           66  71  56  75  51 /  80  60  30  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...
WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...64
Hazardous weather outlook, May 12, 3:09 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT MON MAY 12 2014

TXZ171>173-183>194-202>209-217>225-228-132115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
409 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH FROM 7 PM THROUGH NOON TUESDAY...

AN UPPER LEVEL TROUGH...MOIST GULF AIR...AND A COLD FRONT WILL
PROVIDE THE FOCUS FOR NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON THROUGH TONIGHT. BY EARLY TUESDAY...VERY
HEAVY STORM TOTAL RAINFALL AMOUNTS OF 5 TO 7 INCHES WILL BE
POSSIBLE IN ISOLATED AREAS...ALTHOUGH MOST AREAS ALONG AND EAST OF
A MOUNTAIN HOME TO CARRIZO SPRINGS LINE SHOULD EXPECT AVERAGES OF
2 TO 4 INCHES. THE THREAT FOR THE HEAVIEST RAINS WILL BE ALONG AND
EAST OF I-35...WHICH INCLUDES THE CITIES OF AUSTIN AND SAN
ANTONIO. IN ADDITION TO THE HEAVY RAIN THREAT...LARGE HAIL UP TO
2 INCHES IN DIAMETER AND DAMAGING WINDS OVER 60 MPH WILL BE
POSSIBLE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

...FLASH FLOOD WATCH IN EFFECT THROUGH NOON TUESDAY...
THE HEAVY RAIN AND FLASH FLOODING EVENT FOR CENTRAL AND EASTERN
PARTS OF SOUTH CENTRAL TEXAS IS EXPECTED TO LAST UP THROUGH NOON
TUESDAY. THE HEAVY RAIN THREAT IS EXPECTED TO SHIFT EAST OF THE
AUSTIN AND SAN ANTONIO AREAS BY DAYBREAK TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING.

In the hours before

Special weather statement, May 12, 3:52 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT MON MAY 12 2014

TXZ171-122230-
LLANO-
452 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO COUNTY UNTIL 530
PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PONTOTOC...OR 13 MILES
NORTHEAST OF MASON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FIELD CREEK...
  VALLEY SPRING...
  BABY HEAD...
  LONE GROVE...
  STOLZ...
  TOW...
  BLUFFTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3092 9844 3088 9846 3086 9842 3084 9842
      3085 9839 3082 9838 3081 9841 3070 9897
      3091 9897 3093 9896 3093 9845
TIME...MOT...LOC 2152Z 241DEG 26KT 3084 9902
Local storm report, May 12, 4:35 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             10 NW LLANO             30.85N  98.79W
05/12/2014  E0.25 INCH       LLANO              TX   CO-OP OBSERVER

            PEA SIZED HAIL ONGOING.

&&

EVENT NUMBER EWX1400412

AAT
Special weather statement, May 12, 5:20 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 PM CDT MON MAY 12 2014

TXZ184-130000-
EDWARDS-
620 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS COUNTY UNTIL 700
PM CDT...

AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF FLOUR MILLS...OR 20 MILES
NORTHWEST OF ROCKSPRINGS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN EDWARDS COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3028 10018 2999 10045 3014 10065 3029 10054
      3030 10019
TIME...MOT...LOC 2320Z 216DEG 10KT 3019 10048
Local storm report, May 12, 5:34 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 N LLANO               30.77N  98.67W
05/12/2014  E0.25 INCH       LLANO              TX   PUBLIC

            A BIT OF PEA SIZED HAIL FELL WITH LOTS OF RAIN.

&&

EVENT NUMBER EWX1400413

AAT
Special weather statement, May 12, 5:41 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
641 PM CDT MON MAY 12 2014

TXZ186-188-130045-
GILLESPIE-KERR-
641 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 745 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS STRETCHING ACROSS KERR AND GILLESPIE
COUNTIES...GENERALLY FROM MOUNTAIN HOME TO HARPER TO
CRABAPPLE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNTAIN HOME...
  HARPER...
  TIVYDALE...
  DOSS...
  CHERRY SPRING...
  HILLTOP...
  CRABAPPLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3050 9875 3003 9938 3028 9972 3030 9969
      3029 9931 3050 9931 3051 9930
TIME...MOT...LOC 2338Z 222DEG 15KT 3023 9948
Local storm report, May 12, 5:47 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             6 N MOUNTAIN HOME       30.25N  99.38W
05/12/2014  E0.25 INCH       KERR               TX   COCORAHS

            RAIN JUST BEGINNING...BIT OF PEA SIZED HAIL MIXED IN.

&&

EVENT NUMBER EWX1400414

AAT

The radar

The Austin/San Antonio radar (KEWX), 138 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Hail, Kerr

When
May 12, 6:18 PM CST
Where
Kerr County, 8.67 mi NNE of Mountain Home
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.280, -99.300

A thunderstorm produced quarter size hail. There was also very heavy rain with 1.00 inch in 45 minutes.

Flash Flood, Travis

When
May 12, 9:41 PM CST to 9:55 PM CST
Where
Travis County, 2.23 mi WSW of Elroy to 0.47 mi SSW of Austin Birdsnest Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.105, -97.663

Thunderstorms produced heavy rain that caused flash flooding in and around Austin. Low water crossings were flooded closing the intersection of 15th and Red River Sts. near Waller Creek and 3523 McNeil Dr. Maha Creek flooded the intersection of FM 1327 and Evelyn Rd.

Flash Flood, Hays

When
May 12, 11:15 PM CST
Where
Hays County, 3.65 mi NW of Dripping Spgs to 4.05 mi NW of Dripping Spgs
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.240, -98.120

Thunderstorms produced heavy rain that caused flash flooding. Bell Springs Rd. at Barton Creek was closed with 0.75 feet of water over the road.

Flash Flood, Bexar

When
May 13, 12:03 AM CST to 12:45 AM CST
Where
Bexar County, 0.28 mi NNW of Castle Hills to 1.87 mi WNW of (Ssf)stinson Fld San
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.484, -98.521

Several roads were closed across the south and north sides of San Antonio including the lower level of Interstate 35.

Flash Flood, Comal

When
May 13, 12:09 AM CST
Where
Comal County, 1.12 mi WNW of Gruene to 2.31 mi NW of New Braunfels
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.737, -98.117

Thunderstorms produced heavy rain that caused flash flooding. Eight roads in New Braunfels were closed due to flooding.

Flash Flood, Hays

When
May 13, 1:00 AM CST
Where
Hays County, 1.03 mi W of San Marcos to 1.11 mi W of San Marcos
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.902, -97.917

Thunderstorms produced heavy rain that caused flash flooding. The emergency manager reported that most low water crossings around San Marcos were closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516036, 516041, 516045, 519858, 516048, 516050.